Alert archive / Indiana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 89, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 24, 2024, 4:36 PM EDT for 5 counties in Indiana. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 4:36 PM EDT (20:36 UTC)
- Expired
- May 24, 2024, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IN, Hendricks County, IN, Montgomery County, IN, Putnam County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 40 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:55 PM EDT | TSTM WND DMG | 4 S Linden, IN | Down tree across roadway. |
| May 24, 4:55 PM EDT | TSTM WND DMG | 6425 Us-231, Crawfordsv, IN | Corrected for updated address. Down tree across roadway. |
| May 24, 5:00 PM EDT | TSTM WND DMG | 5 Nw New Ross, IN | Trees and Powerlines down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1248 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
375
WUUS53 KIND 242036
SVRIND
INC011-063-107-133-157-242115-
/O.NEW.KIND.SV.W.0089.240524T2036Z-240524T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
436 PM EDT Fri May 24 2024
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Tippecanoe County in west central Indiana...
Hendricks County in central Indiana...
Southwestern Boone County in central Indiana...
Montgomery County in west central Indiana...
Northeastern Putnam County in west central Indiana...
* Until 515 PM EDT.
* At 435 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Veedersburg to 10 miles
southeast of Greencastle, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crawfordsville, Brownsburg, Danville, Avon, Pittsboro, Ladoga,
Clayton, Jamestown, Waynetown, Roachdale, Darlington, Linden,
Bainbridge, New Market, Fillmore, Coatesville, North Salem, Lizton,
Advance, and Waveland.
This includes Interstate 74 between mile markers 25 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3978 8634 3960 8662 3960 8665 3957 8666
3956 8668 3983 8697 3987 8701 3987 8708
4037 8708
TIME...MOT...LOC 2035Z 212DEG 30KT 4004 8732 3955 8669
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma1 follow-up statement
317
WWUS53 KIND 242059
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
459 PM EDT Fri May 24 2024
INC011-063-107-133-157-242115-
/O.CON.KIND.SV.W.0089.000000T0000Z-240524T2115Z/
Tippecanoe IN-Hendricks IN-Boone IN-Montgomery IN-Putnam IN-
459 PM EDT Fri May 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN TIPPECANOE...HENDRICKS...SOUTHWESTERN BOONE...
MONTGOMERY AND NORTHEASTERN PUTNAM COUNTIES...
At 459 PM EDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Lafayette to near Crawfordsville
to 8 miles southwest of Danville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crawfordsville, Brownsburg, Danville, Avon, Pittsboro, Ladoga,
Clayton, Jamestown, Waynetown, Roachdale, Darlington, Linden,
Bainbridge, New Market, Fillmore, Coatesville, North Salem, Lizton,
Advance, and Waveland.
This includes Interstate 74 between mile markers 25 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3978 8634 3960 8662 3960 8665 3957 8666
3956 8668 3983 8697 3987 8701 3987 8708
4037 8708
TIME...MOT...LOC 2059Z 233DEG 32KT 4024 8698 4004 8694 3968 8663
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:28 PM EDT, 2 hours 8 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms through the early overnight, isolated severe threat
- Thunderstorms, possibly severe on Sunday/Sunday Night/Monday
- Shower chances and cooler temperatures Tuesday-Wednesday
- Dry and Seasonable Thursday and Friday
Area forecast discussion, May 24, 2:28 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 228 PM EDT Fri May 24 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms through the early overnight, isolated severe threat - Thunderstorms, possibly severe on Sunday/Sunday Night/Monday - Shower chances and cooler temperatures Tuesday-Wednesday - Dry and Seasonable Thursday and Friday && .SHORT TERM (This evening through Saturday)... Issued at 227 PM EDT Fri May 24 2024 Rest of Today/Tonight. Storms have begun to initiate along the outflow boundary from the late overnight/early morning derecho that moved across Iowa as surface instability continues to increase. As of 2PM, Hi-Res models are showing upwards of 1500-2000 J/kg of surface based CAPE across central Illinois which is where the better axis of effective bulk shear. Across western Indiana values are generally less than 20kts with the weaker flow aloft. This will improve a bit closer to 00Z as the LLJ begins to ramp up but with a lack of shear the severe threat looks minimal without a more organized cold pool developing across Illinois which could push things eastward. The other potential concern for this evening/early overnight is a residual MCV from yesterday's convection across the Southern Plains as it pushes further into Arkansas and Tennessee and gets ingested into the LLJ and turns more northerly. So far the storms associated with this system have been brief and sub-severe with a lack of instability along and ahead of the MCV limiting the threat. Hi-Res models are picking up on the locally enhanced shear, but this seems rooted more in the 700-500mb layer which has generally been higher than the storms have been able to tap into so far. The tornado threat that often is enhanced by an MCV doesn't look to be the case this time around with observations not showing a stronger easterly wind component compared to what would normally be seen. Thoughts going into the evening hours are that the disorganized convection across Illinois will push in and gradually weaken after 3-4PM with additional pulse thunderstorms caused by forcing from the MCV across the southern half of the state through the early evening. It doesn't look likely that the southern storms will be able to root into the better shear aloft with a lack of instability and the lack of shear across the northwest will keep the severe threat minimal with lightning and a brief gust of wind from downburst as the primary threats. Isolated to scattered showers will continue through the rest of the night with dry weather by tomorrow morning. Saturday. A brief break in the more active weather is expected for Saturday as the parent upper level low from the Friday system pushes into Canada and the next low ejects from the Rockies. This low is expected to bring more widespread and intense strong to severe storms but that will be covered in the long term section below. For Saturday expect pleasant conditions as the skies clear through the morning and northwesterly surface flow keeps temperatures in the upper 70s to low 80s with dewpoints in the low to mid 50s for all but the southern third of the state which will be closer to 60. && .LONG TERM (Saturday night through Friday)... Issued at 227 PM EDT Fri May 24 2024 Saturday Night... Models shows moderate southwest flow in place aloft with little in the way of forcing dynamics present through the evening hours along with a dry forecast column. Surface high pressure will be set up over the southeastern states and low pressure is expected over Kansas. The low is expected to extend a warm frontal boundary across MO to Indiana. Dry weather will be expected in the evening, however overnight convection over middle Mississippi valley associated with an approaching wave aloft will push forcing dynamics toward Central Indiana overnight. Forecast soundings overnight are trending toward saturation late as the earlier convection advects east. Models are differing a bit on the timing, but for now at least chance pops during the overnight, especially across the west seem appropriate. With Central Indiana within the warm sector, lows will be in the middle and upper 60s. Sunday, Sunday Night and Monday... Confidence is high for a precipitation event on Sunday and Sunday Night. Confidence for precise timing of the showers/storms is much less so. Models suggest the moderate trough aloft pushing east into the middle Mississippi and Ohio Valleys. The trough looks to become slightly negatively tilted aloft as it pushes toward Indiana. Ample forcing dynamics appear present. After the possible morning convection, another round is suggested during the afternoon hours. Models suggest CAPE present ranging from 1500 to 3000 J/kg across the forecast area as a favorable atmosphere for convection will present. Thus with the warm frontal boundary in place to across Central Indiana and much of the forecast area within the forecast area. Thus we will include high pops through the course of the day on Sunday, although there still will be periods of dry weather. More precise timing will come into focus in the next 24-36 hours. On Sunday Night and into Monday, the upper low is expected to push northeast toward the Great Lakes and drag another trough axis across Indiana. Again this feature has ample forcing with plentiful CAPE available on Sunday night through early Monday. The associated surface low pressure system expected to push through the Great Lakes on Monday and will also drag a cold front across Central Indiana, exiting by late afternoon. Thus will need to keep some chance pops for the time period on Monday when our area resides within the warm sector ahead of the front. Tuesday and Wednesday... Strong ridging aloft is expected to build across the plains in the wake of the front. This will allow an area of cool, Canadian high pressure to settle across Indiana on Tuesday through Wednesday. Forecast soundings on these days show a dry column with little to no instability present. Thus will trend toward a dry forecast, partly cloudy days and mostly clear nights with seasonable temperatures. Thursday and Friday... Models suggest the strong ridging looks to remain over the mid section of the CONUS, but this will allow for the development of a weak Omega block, with the front end low setting up over the middle Atlantis States. This will bring cyclonic flow aloft over Indiana, influenced by the upper low to the east. Meanwhile at the surface, strong surface high pressure centered over the Great Lakes with cool easterly flow will be present across Central Indiana. The lower levels are not a favorable set-up for precipitation, but the cyclonic flow aloft cannot rule precipitation out. Thus it is likely that at least some small chance pops will be included at that time for now. && .AVIATION (18Z TAF Issuance)... Issued at 1256 PM EDT Fri May 24 2024 Impacts: -MVFR to IFR cigs 09Z to 14Z -MVFR to IFR vsbys during showers/storms -Best chance for TSRA from 22Z to 03Z Discussion: Convection is likely across much of central Indiana from the 22Z to 03Z timeframe with low confidence on the exact timing. MVFR to briefly IFR vsbys expected during periods of heavier rain but remaining VFR outside of those short periods. Cigs will gradually drop to MVFR during the late overnight hours with highest confidence from 09Z to 14Z. Winds will occasionally gust to 20kts this afternoon but otherwise will be light and variable at 4-8kts. && .IND WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...White LONG TERM...Puma AVIATION...White
Hazardous weather outlook, May 24, 2:33 PM EDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 233 PM EDT Fri May 24 2024 INZ021-028>031-035>049-051>057-060>065-067>072-251845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 233 PM EDT Fri May 24 2024 This Hazardous Weather Outlook is for Central Indiana. .DAY ONE...Through Tonight. Weather hazards expected... Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms with isolated severe weather through the early overnight. The primary threat is damaging wind gusts. Locally heavy rainfall and hail are also hazards. Storm motion will generally be from the southwest at 20-30 mph .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times through Tuesday. Strong to severe thunderstorms are likely on Sunday. Damaging wind gusts and large hail are the primary threats, but tornadoes are also possible. Locally heavy rainfall may also be a threat. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the weekend. && This product in graphical format...along with other weather... hydrological and climate information...at: http://www.weather.gov/erh/ghwo?wfo=ind http://www.weather.gov/ind WFO IND
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:12 PM EDT | Severe Thunderstorm Warning | IND | Warren | 48 min |
| May 24, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren | 51 min |
| May 24, 4:11 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam, Vermillion, Vigo | 49 min |
| May 24, 5:11 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe | 34 min |
| May 24, 5:13 PM EDT | Areal Flood Advisory | IND | Fountain, Montgomery, Tippecanoe, Warren | 3 hr |
| May 24, 5:35 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Howard, Tippecanoe | 25 min |
| May 24, 5:56 PM EDT | Areal Flood Advisory | IND | Carroll, Clinton, Fountain, Montgomery, Tippecanoe | 3 hr |
| May 24, 5:56 PM EDT | Special Weather Statement | IND | Marion | 19 min |
| May 24, 5:56 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Tipton | 34 min |
| May 24, 6:12 PM EDT | Special Weather Statement | IND | Boone | 33 min |
| May 24, 6:24 PM EDT | Special Weather Statement | IND | Hamilton | 36 min |
| May 24, 6:26 PM EDT | Areal Flood Advisory | IND | Carroll, Clinton | 3 hr |
| May 24, 6:27 PM EDT | Areal Flood Advisory | IND | Boone, Clinton, Hendricks, Montgomery, Tippecanoe | 3 hr |
| May 24, 6:40 PM EDT | Special Weather Statement | IND | Boone | 35 min |
| May 24, 7:15 PM EDT | Special Weather Statement | IND | Hamilton | 45 min |
| May 24, 7:45 PM EDT | Special Weather Statement | IND | Delaware, Madison | 45 min |
| May 24, 7:47 PM EDT | Special Weather Statement | IND | Marion | 28 min |
| May 24, 7:59 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.